Format

Send to

Choose Destination
See comment in PubMed Commons below
Transfus Apher Sci. 2003 Feb;28(1):19-23.

Yersinia septic shock following an autologous transfusion in a pediatric patient.

Author information

1
Children's Research Institute, College of Pharmacy, Children's Hospital, The Ohio State University, Columbus, OH, USA.

Abstract

Although the literature on infections transmitted via transfused blood focuses on viruses, Yersinia enterocolitica can also cause severe infections in patients receiving transfusions. A 13-year-old patient developed severe sepsis after an autologous blood transfusion contaminated with Y. enterocolitica. The patient was an otherwise healthy female undergoing posterior spinal fusion for congenital scoliosis. Prior to surgery, the patient donated blood for perioperative and postoperative use. A few days before the donation, she had complained of abdominal pain and was experiencing mild diarrhea. The patient received four units of packed red blood cells (PRBCs) during the surgery. Intraoperatively, the patient developed fever up to 103.6 degrees F, became hypotensive requiring epinephrine and dopamine, and developed metabolic acidosis with serum bicarbonate concentration dropping to 16 mmol/l. The surgery team believed the patient was experiencing malignant hyperthermia and attempted to cool patient during the procedure. Postoperatively, the patient was transferred to the pediatric intensive care unit and treated for severe shock of unknown etiology. The patient further developed disseminated intravascular coagulation. The patient received supportive care and was started on ampicillin/sulbactam on postoperative day (POD) one which was changed to clindamycin, ciprofloxacin and tobramycin on POD two when blood cultures grew gram-negative bacilli. On POD three, cultures were identified as Y. enterocolitica and antibiotics were changed to tobramycin and cefotaxime based on susceptibility data. Sequelae of the shock included adult respiratory distress syndrome requiring intubation and a tracheostomy and multiple intracranial hemorrhagic infarcts with subsequent seizure disorder. Due to severe lower extremity ischemia, she required a bilateral below the knee amputation. The cultures of the snippets from the bags of blood transfused to the patient also grew Y. enterocolitica. This case illustrates the importance of considering transfusion related bacterial infections in patients receiving PRBCs. All patients in shock following any type of transfusion may require aggressive antibiotic therapy, until the diagnosis and etiology are known.

PMID:
12620265
DOI:
10.1016/S1473-0502(02)00096-4
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center